FDA warns popular pain reliever Acetaminophen could cause serious skin reactions
Last Updated: 129 days ago
INDIANAPOLIS - The Food and Drug Administration will now require a warning on bottles of the popular over-the-counter pain reliever Acetaminophen, saying the drug may cause serious skin reactions in some people.
Acetaminophen, which is used to treat fever and pain, is also an ingredient in many prescription medications.
The FDA says skin reactions are rare but can be deadly. Symptoms include blisters, serious rashes, reddening of the skin and even layers of skin falling off.
Experts at the FDA stress that anyone who develops these types of conditions after using Acetaminophen should stop taking the product immediately and see a doctor or go to the emergency room.
There are other drugs used to treat fever and pain, such as Ibuprofen and Naproxen, that also carry the risk of skin reactions, but they already carry a warning on their labels.
Copyright 2013 Scripps Media, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.